I’m a CIDP patient and I’ve been receiving IVIg since September 2006. I decided to have a port (new IVIg protocol for me) in March 2007, and it’s been a “lifesaver”, but a real pain too. When they placed it I got a Pneumothorax, so they had to place a chest tube and I had to stay in the hospital :(. Then, when I thought I was ready to use it, it got clotted (make sure it gets flushed with Heparin before and after every use), so they hospitalized me for a venogram and a thrombolytic therapy :(. A month later, an inexperienced nurse placed the needle incorrectly and my chest cavity got infiltrated with the IVIg, Saline and Heparin and guess what? YES! They hospitalized me because of the risks of skin necrosis. Last, but not less important, my port got infected (I still don’t know how, because I consider myself an OCD person… JOKING!!! :p) and I got a nasty bacteremia (pseudomonal sepsis) that kept me in the hospital for 16 days and not only did I almost lose my port, but, I was close to not been able to write this. In September 2007, I finally found a company whose nurses are experienced in ports and I started my Mayo Clinic protocol :). Now, I’m able to enjoy my port and I have to tell you that it’s been great, but every time I use it I cant’ help but think about everything that has happened (bittersweet).
With all due respect to the persons who have contributed with their opinions I believe:
1. Getting a port should be a well thought out decision. The pros and cons should be measured in order to make your decision based on usage and dosage, the condition of your peripheral veins, and the medical care available to you.
2. The port should only be used for your IVIg or other medication (approved by your primary doctor) in order to minimize the risk of clot and infection. This is why I believe it should not be used to draw blood. And, yes, it can get infected even though it’s under your skin.
3. I have been receiving my IVIg at home, for the last 3 ½ years and I would NEVER receive it without having a nurse present. An experienced nurse will be able to recognize the symptoms of an allergic reaction. In my case, everything was perfect, from September 2007 until February 2009, when I started to present allergic reactions. The second time I had the allergic reaction, my nurse had to call an ambulance while she keep me stabilized. Now she have to perform another protocol with a “few” more medications to keep me from having those reactions. Besides, you’re blood pressure and body temperature might drop. You might start vomiting uncontrollably. Diarrhea and migraine headaches are not uncommon. I have experienced all of these symptoms in the past and have been lucky to have a nurse beside me.
I hope my experiences help you, and others, in making an informed decision. God bless you!